Maryland, 2012Tornado in Maryland, August 7, 2012
August 7, 2012 · NWS LWX · 1 event in 1 county or zone
A moist and unstable atmosphere was in place in the Mid Atlantic. Scattered showers and thunderstorms developed and were very slow movers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable atmosphere was in place in the Mid Atlantic. Scattered showers and thunderstorms developed and were very slow movers. Low level moisture and instability led to the tornadogenesis.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 7, 2:31 PM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 7, 2:31 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
331 PM EDT TUE AUG 7 2012
.SYNOPSIS...
WEAK HIGH PRESSURE WILL REMAIN OFF THE COAST MIDWEEK...PERMITTING
SOUTHWEST FLOW TO BECOME ESTABLISHED. A COLD FRONT WILL ARRIVE LATE
FRIDAY INTO SATURDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
18Z SFC ANALYSIS SHOWS THE CENTER OF HIPRES HAS SHIFTED OFF THE
MID-ATLANTIC COAST. REMNANT SFC DEWPOINT BOUNDARY STRETCHING FROM
THE NRN PIEDMONT TO JUST SE OF I-95. THIS BOUNDARY WILL REMAIN
NEARLY STATIONARY THIS AFTN. DEWPOINTS IN THE LOW AND MID 60S RESIDE
NORTH AND WEST OF THE BOUNDARY...LOWER 70S TO THE SOUTH AND EAST.
BLENDED SAT AND RAP ANALYSIS SHOWED A TIGHT NW TO SE PWAT
GRADIENT...RANGING FROM UNDER INCH OVER THE ALLEGHENY FRONT TO JUST
UNDER TWO INCHES OVER THE SRN MD CHSPK BAY.
SCT SHOWERS AND TSTMS HAVE DEVELOPED ERY THIS AFTN SOUTH AND EAST OF
DC. EXPECT AN UPTICK IN THE ACTIVITY MID AFTN IN THIS MOIST/UNSTABLE
AIRMASS ALONG AND SOUTH/EAST OF THE BOUNDARY...WHERE MID-LVL LIFT IS
LOCATED AHEAD OF A WEAK SHORTWAVE TROUGH MOVING THRU SRN MD.
WITH LIGHT WINDS ALOFT...STORM MOTION WILL BE VERY WEAK. THE
SETUP SUPPORTS A LOCALIZED THREAT OF FLASH FLOODING IN THE NRN
PIEDMONT AND SRN MD. STILL CANNOT RULE OUT A PULSE SEVERE STORM OR
TWO GIVEN THE FAVORABLE ENVIRONMENT FOR A WET MICROBURST...
ALTHOUGH CLOUD COVER HAS LIMITED THE THREAT.
LGT SLY FLOW WILL OVERTAKE ENTIRE REGION TNGT AS HIPRES MOVES AWAY
FROM THE ERN SEABOARD. SIMILAR TO LAST NGT...CONVECTION WILL WANE
AFTER SUNSET...BUT A COUPLE OF SHOWERS AND STORMS MAY LINGER
OVNGT...ESPECIALLY IN SRN MD. ANOTHER MUGGY NGT IS EXPECTED WITH
MIN TEMPS IN THE 60S WELL NORTH AND WEST OF THE DC AND
BALTIMORE...LOW 70S IN THE NEARBY SUBURBS AND MID 70S IN THE CITIES.
THE DIFFUSE BOUNDARY WILL REMAIN OVER THE REGION WED...BUT SHOULD
START TO PROGRESS NWD. SHOWERS AND STORMS EXPECTED TO DEVELOP AGAIN
IN THE WARM/MOIST AIRMASS...ESPECIALLY EAST OF THE BLUE RIDGE. GIVEN
LACK OF SYNOPTIC LIFT... COVERAGE SHOULD BE ISO.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AN UPPER-LEVEL TROUGH WILL APPROACH THE CWA DURING THE SECOND HALF
OF THE WORK WEEK. THIS WILL PRODUCE SHOWERS AND THUNDERSTORMS...SOME
OF WHICH COULD BE SEVERE...BOTH THURS AND FRI AFTERNOONS. CONTINUING
SOUTHWEST FLOW INTO THE AREA WILL MAINTAIN A WARM HUMID AIRMASS
THROUGH MIDWEEK. THIS COMBINED WITH THE PASSAGE OF A SHORTWAVE PRIOR
TO THE MAIN UPPER-TROUGH WILL PROVIDE SUFFICIENT LIFT FOR TSTMS
THURS AFTERNOON. BY FRI...A COLD FRONT LOOKS TO BE POSITIONED JUST
TO THE REGION/S WEST WITH ANOTHER WIDER SPREAD ROUND OF SEVERE
WEATHER IN THE AFTERNOON HOURS. BOTH DAYS HAVE BEEN OUTLOOKED BY SPC
WITH A SLIGHT RISK FOR THE CWA DURING DAYS 3 AND 4.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
GUIDANCE DEPICTS THE ACTUAL FRONT TRANSITIONING ACROSS THE AREA
DURING THE DAY SATURDAY WITH HIGH PRESSURE BUILDING IN BEHIND. THIS
WILL LOWER TEMPS BY 5-10 DEGREES TO VALUES A LITTLE COOLER THEN
NORMAL FOR THE BEGINNING OF AUGUST. PRECIP COULD LINGER THROUGH THE
DAY SATURDAY AS THE FRONT SLOWLY MOVES OFFSHORE. HOWEVER...THE
THREAT OF SEVERE STORMS WILL BE CONFINED TO THURS AND FRI. WIND WILL
SHIFT TO NORTHWEST BRINGING DRIER AIR INTO THE REGION FOR THE
BEGINNING OF THE WEEK. EXPECT MOSTLY DRY CONDITIONS WITH DAYTIME
HIGHS IN THE MID 80S AND LOWS IN THE MID 60S FOR SUN THROUGH TUE.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
MVFR AND IFR VSBYS ARE EXPECTED ACROSS AREA TERMINALS TONIGHT AS A
HUMID AIR MASS REMAINS OVER THE REGION. CHO SHOULD SEE THE BIGGEST
DROP IN VSBY AS THE AREA COULD SEE SOME SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. ELSEWHERE WITH THE EXCEPTION OF
DCA...SHOULD SEE REDUCTIONS TO AROUND 3 SM. WIND WILL SLOWLY SHIFT
FROM NORTHEAST TO SOUTHWEST THROUGH THE TAF VALID PERIOD. THE
SOUTHWESTERLY SHIFT IN WIND DIRECTION WILL HELP TO MAINTAIN LOW
LEVEL BUT VFR CIGS THROUGH THE DAY TOMORROW.
AN UPPER LOW WILL DEEPEN OVER THE UPPER MIDWEST AND GREAT LAKES LATE
THIS WEEK WHILE AN ASSOCIATED COLD FRONT MOVES THRU FRI NGT OR SAT.
UNSETTLED WX WILL OCCUR DURING THIS TIME...WITH HIGH CHANCES FOR
PRECIP THU-SAT. SOME STORMS MAY BE STRONG DURING THE AFTN HRS THU
AND FRI. VSBY RESTRICTIONS IN STORMS LIKELY.
&&
.MARINE...
A RESIDUAL BOUNDARY REMAINS STATIONARY OVER THE CENTRAL MD CHSPK
BAY....WITH SLY FLOW OCCURRING SOUTH OF NORTH BEACH AND NELY FLOW TO
THE NORTH. THE BOUNDARY WILL SLOWLY LIFT NWD WED. ENHANCED SLY FLOW
DUE TO CHANNELING SOUTH OF THE BOUNDARY WILL STILL REMAIN BELOW SCA
THRESHOLD THRU WED. ISO SHOWERS AND STORMS MAY LINGER INTO THE
NGT...THOUGH NOT AS STRONG AND WIDESPREAD AS THIS AFTN. THREAT OF
STORMS CONTINUE WED.
LOPRES AND ASSOCIATED COLD FRONT WILL APPROACH FROM THE WEST THU
BEFORE MOVING THRU FRI AND SAT...RESULTING IN A PROLONGED PERIOD OF
SHOWERS AND STORMS DURING THIS TIME. SOME OF THE STORMS MAY BE
STRONG THU AND FRI AFTN.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
KLEIN/CLS
Hazardous weather outlook, Aug 7, 9:10 AM EST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1010 AM EDT TUE AUG 7 2012
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
081000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1010 AM EDT TUE AUG 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
ONE OR TWO THUNDERSTORMS IN SOUTHERN MARYLAND AND CENTRAL VIRGINIA
MAY PRODUCE LOCALLY DAMAGING WINDS THIS AFTERNOON. THE STORMS WILL
BE SLOW-MOVING AND COULD PRODUCE HEAVY RAINFALL...WHICH MAY LEAD
TO VERY LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THURSDAY AND
NUMEROUS THUNDERSTORMS ARE EXPECTED ON FRIDAY. SOME OF THESE
THUNDERSTORMS MAY BE SEVERE...CAPABLE OF PRODUCING DAMAGING WIND
GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY AND FRIDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-081000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1010 AM EDT TUE AUG 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
ONE OR TWO THUNDERSTORMS IN CENTRAL VIRGINIA MAY PRODUCE LOCALLY
DAMAGING WINDS THIS AFTERNOON. THE STORMS WILL BE SLOW-MOVING AND
COULD PRODUCE HEAVY RAINFALL...WHICH MAY LEAD TO VERY LOCALIZED
FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THURSDAY AND
NUMEROUS THUNDERSTORMS ARE EXPECTED ON FRIDAY. SOME OF THESE
THUNDERSTORMS MAY BE SEVERE...CAPABLE OF PRODUCING DAMAGING WIND
GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY AND FRIDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.
Tornado, Calvert
- When
- August 7, 4:55 PM EST to 4:59 PM EST
- Where
- Calvert County, 1.53 mi SSW of Buena Vista to 1.75 mi SW of Buena Vista
- Rating
- EF0
- Path length
- 0.69 mi
- Path width
- 25 yd
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.510, -76.663
There was a waterspout that formed over the Patuxent River near Benedict Bridge in Calvert County, MD.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, August 7, 20121 death · 1 event
- Heat in California, August 7, 20121 death · 1 event
- Hail in Wisconsin, August 7, 2012$2.0 million · 1.75 in hail · 1 event
- Flash Flooding in Georgia, August 7, 2012$456,000 · 6 events
- Flash Flooding and Flood in Georgia, August 7 to 8, 2012$250,000 · 7 events
- Hail in Nebraska, August 7, 2012$100,000 · 1.75 in hail · 6 events
- Damaging Wind and Heavy Rain in Arizona, August 7, 2012$105,000 · 56 kt wind · 2 events
- Flash Flooding and Heavy Rain in Alabama, August 7, 2012$50,000 · 4 events
- Damaging Wind in Iowa, August 7, 2012$35,000 · 75 kt wind · 1 event
- Damaging Winds in Oklahoma, August 7, 2012$30,000 · 65 kt wind · 4 events
- Lightning Strike in Georgia, August 7, 2012$30,000 · 1 event
- Drought in Iowa, August 7 to 28, 201221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409451.